|Undetectable Viral Load with Decreasing CD4 count but improving CD4%
Jul 7, 2009
I was diagnosed 2 years ago. At that time, my viral load was 103,000 and my cd4 count was 249. My CD4 % was around 14%. I started on Atripla in July of 2007 and still take it. My Viral load went down to undetectable within a month and has stayed undetectable. My CD4 count kept going down until about 6 months after I started on Atripla and it bottomed out at 183. Since then and until 6 months ago, it increased to 383. It then went down to 324 with a CD4 % of 22 three months ago and down to 267 last week. My CD4% is 24%. I'm 55 years old. 6' tall, 195 lbs, exercise, have chronic diarrhea, recently have what I believe to be a staph infection. (three weeks ago...I'm a nurse, culture of the wound is not back from the lab) I would appreciate any comments you might have regarding my situation. Thanks
Response from Dr. Sherer
Though your title is 'undetectable viral load with decreasing CD4 cell count', you have actually had an increase in your absolute cell count from the start of treatment from 183 to 267, and an increase in the percentage from 14% to 24%.
It's great that you included both the absolute number and the percentage, as both numbers are useful, and they usually trend in the same direction, which allows you and your doctor to make judgements about the response to treatment based on both numbers. In your case, the CD4 evidence suggests a good response to therapy. Since the viral load also suggests a good response, as well as excellent adherence, I think you should not worry. In 100 people with HIV infection, a CD4 percent of 14% will correspond with an absolute value of 200 cells/ml; your real count may be higher than your last measurement, and closer to your highest value of 324 cells/ml.
It is common for a plateau to occur in the rise in CD4 cell counts in people who start ART with CD4 cell counts below 200 cells, in the range of 100-200 cells. Your absolute lymphocyte count (of which the CD4 cells are just one portion) may have declined recently due to the staph infection, or due to another reason, such as medication, a viral infection, immunization, or something else. You and your doctor can consider these possibilities.
In sum, I urge you to continue with your excellent adherence, and await your next lab tests. Talk to your doctor about your questions and these suggestions, and do your best not to fret about each rise and fall of the CD4 cells. Some are significant and worthy of concern, but many others are not.
Dropping CD4 Cause for concern?
Chang over to Atripla
- Probability Of Getting HIV From Sex With A Prostitute
- Enlarged Lymph Nodes After Giving Oral Worried I Have HIV
- Eye Floaters After Drinking Water Worried I Have HIV
- Groin Pain After Breast Sucking Worried I Have HIV
- Purple Spots After Drinking After Someone Worried I Have HIV
- Sore Testicles After Oral Sex Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.